Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 29, NWS San Angelo, TX

August 9, 2005Fisher County, Jones County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 9, 2005, 4:37 AM CDT for Fisher County, Jones County, Texas. It was in force for 113 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2005, 4:37 AM CDT (09:37 UTC)
Expired
Aug 9, 2005, 6:30 AM CDT
In force
113 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Fisher County, TX, Jones County, TX

The radar

The Dyess AFB radar (KDYX), 94 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:00 AM CDTFLASH FLOOD3 Sw Sylvester, TXWATER COVERING THE ROADWAY FOR APPROXIMATELY 600 FEET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 090937
FFWSJT
TXC151-253-091130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
437 AM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN JONES COUNTY IN NORTH CENTRAL TEXAS
  SOUTHEASTERN FISHER COUNTY IN NORTHWEST TEXAS

* UNTIL 630 AM CDT

* AT 430 AM CDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY        
  THUNDERSTORM PRODUCING UP TO 2 INCHES OF RAINFALL PER HOUR OVER    
  EAST CENTRAL / SOUTHEATS FISHER COUNTY. LAW ENFORCEMENT REPORTED   
  WATER HAD BEGUN COLLECTING ON HIGHWAY 180 NEAR THE JONES COUNTY    
  LINE. 

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL REMAIN NEARLY       
  STATIONARY OR DRIFT VERY SLOWLY SOUTHEAST AT LESS THAN 5 MPH       
  THROUGH 6 AM. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3278 10034 3254 10032 3254 10009 3279 10011

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 4:18 AM CDT, 19 minutes earlier.

Area forecast discussion, Aug 9, 4:18 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
418 AM CDT TUE AUG 9 2005

.UPDATE...
WITH TRAINING THUNDERSTORMS OVER THE EASTERN BIG COUNTRY INTO THE
HEARTLAND... HAVE OPTED TO ISSUE A FLASH FLOOD WATCH FOR THESE
AREAS. HELD OFF OF EXPANDING THE WATCH FURTHER SOUTH AND
WEST...GIVEN UNCERTAINTY OF BOUNDARY DRIVEN THUNDERSTORM PROPAGATION
THIS AFTERNOON. FLASH FLOOD WATCH MAY BE READJUSTED LATER TODAY.

14

&&

.PREV DISCUSSION... (ISSUED 327 AM CDT TUE AUG 9 2005)

DISCUSSION...
EARLY THIS MORNING...SCATTERED SHOWERS AND THUNDERSTORMS EXTENDED
FROM JUST NORTH OF SWEETWATER...SOUTHEAST THROUGH ABILENE AND THE
HEARTLAND OF TX. SURFACE WINDS OVER WEST CENTRAL TX WERE VERY LIGHT...
THOUGH KSJT VAD WIND PROFILER INDICATED THAT WINDS ABOVE THE
LOW LEVEL NOCTURNAL INVERSION HAVE INCREASED DRAMATICALLY SINCE
MIDNIGHT...WITH SPEEDS OF 30 TO 35 KTS IN THE 2 TO 3 KFT AGL
LAYER. THIS LEVEL INFLOW IN COMBINATION WITH A MID LEVEL SHEAR
AXIS WAS HELPING TO SUSTAIN THE CONVECTION. THE SHEAR AXIS WAS
DIFFICULT TO DISCERN ON GOES WATER VAPOR IMAGERY...BUT WAS
APPARENT ON THE 400 MB WIND PROFILER PLOT FROM SOUTH OF
JAYTON...TO THE ARKLATEX REGION.

PRIMARY FORECAST CONCERN REMAINS RAIN CHANCES. ETA PROGS LITTLE OR
NO CONVECTIVE INHIBITION OVER THE SOUTHEAST HALF OF WEST CENTRAL
TX BY 18Z. GIVEN CURRENT TRENDS...AN OUTFLOW BOUNDARY FROM THIS
MORNING/S CONVECTION MAY IMPINGE ON THIS AREA AS WELL. GIVEN THE
WEAKLY CAPPED ATMOSPHERE THIS AFTERNOON...EXPECT THUNDERSTORM
PROPAGATION TO BE PRIMARILY INFLUENCED BY THE INTERACTION OF THE
OUTFLOW BOUNDARIES. WILL CARRY HIGHEST RAIN CHANCES OVER THE
SOUTHEAST...ALONG THE SOUTHEAST PERIPHERY OF THE SHEAR AXIS AND
WHERE WEAK CAP/POSSIBLE OUTFLOW BOUNDARY MAY HELP FOCUS CONVECTION
INITIALLY.

BOTH GFS AND ETA MODELS GRADUALLY WEAKEN THE SHEAR AXIS UNDER THE
BROAD UPPER RIDGE THROUGH FRIDAY. EVEN THOUGH SOME CONVECTIVE
FOCUS MAY BE LOST WITH THE WEAKENING OF THE SHEAR AXIS...EXPECT
CONVECTIVE INHIBITION TO REMAIN WEAK. ISOLATED MAINLY DAYTIME
THUNDERSTORMS CANNOT BE RULED OUT IN THE WEDNESDAY THROUGH FRIDAY
TIME FRAME...GIVEN SURFACE HEATING AND WEAK LOW LEVEL FORCING.
WITH FEWER CLOUDS AND MORE ISOLATED CONVECTION...EXPECT TEMPS TO
WARM TO NEAR SEASONAL VALUES. MAV GUIDANCE MAY BE A DEGREE OR TWO
TOO WARM...GIVEN THE RECENT RAINS OVER WEST CENTRAL TX IN THE PAST
WEEK.

UPPER HEIGHTS WILL FALL SLIGHTLY OVER THE WESTERN U.S. OVER THE
WEEKEND AND EARLY NEXT WEEK. GFS MODEL TAPS MONSOONAL FLOW IN THE
MID LEVEL SOUTHWEST FLOW ACROSS WEST TX. THIS PATTERN IS TYPICALLY
RESULTS IN INCREASED PRECIPITABLE WATER AND INCREASED RAIN CHANCES
FOR WEST CENTRAL TX. WILL BUMP UP OUTER PERIOD RAIN CHANCES
SLIGHTLY.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM TUESDAY FOR TXZ113-TXZ114-TXZ127-
TXZ128-TXZ139-TXZ140-TXZ154-TXZ155.

&&

14
Hazardous weather outlook, Aug 9, 4:35 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
435 AM CDT TUE AUG 9 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-100945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
435 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
TEXAS...SOUTH CENTRAL TEXAS...SOUTHWEST TEXAS AND NORTHWEST
TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY.
THESE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS BUT MAY
CAUSE GUSTY WINDS AND LOCALLY HEAVY RAINFALL. SOME THUNDERSTORMS WITH
HEAVY RAINFALL WILL CAUSE LOCALIZED FLOODING IN LOW LYING AREAS
AND LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH WEDNESDAY...MAINLY
IN THE AFTERNOON. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:27 PM CDTFlash Flood WarningSJTBrown, Callahan, Coleman, Taylor6 hr
Aug 9, 2:25 PM CDTSevere Thunderstorm WarningSJTSterling50 min
Aug 9, 2:51 PM CDTSevere Thunderstorm WarningSJTSchleicher39 min
Aug 9, 3:27 PM CDTSevere Thunderstorm WarningSJTSchleicher, Sutton48 min
Aug 9, 4:10 PM CDTSevere Thunderstorm WarningSJTSchleicher, Sutton35 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.